Poisoning due either to abuse or to idiosyncrasy is to be expected with any drug which is widely used by both practitioners and laymen. Epsom salt is one of the most commonly employed household purgatives. In spite of its general use, reports of poisonous effects from magnesium sulfate are not numerous.
Charles Fraser1 in 1909 reviewed the literature of the period from 1841 to the time of his publication and was able to collect only 7 cases. Two of these had as prominent features nausea, vomiting, abdominal pain and distention. The 2 patients showed little or no central depression and recovered in two or three days. William Boos2 in 1911 added 3 more cases of poisoning from magnesium sulfate, with one death. In one of these there were vomiting and obstipation. In the others the toxic effects were due to a cumulative effect of repeated doses rather than
FAWCETT DW, GENS JP. MAGNESIUM POISONING FOLLOWING AN ENEMA OF EPSOM SALT SOLUTION. JAMA. 1943;123(16):1028–1029. doi:10.1001/jama.1943.02840510022005
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: